I have high blood pressure and have experienced palpitations. I had an echo two years ago, which showed borderline global hypokinesis, an EF of 53%, and trace mitral and tricuspid regurgitation. So my cardiologist put me on bp medicine. I had issues again this past April and had a nuclear stress test, which came back normal. To help with anxiety, my cardiologist took me off an ACE inhibitor and put me on 12.5 mg of carvedilol twice a day, in addition to 12.5 mg HCTZ. I overcame my anxiety issues with exercise and have been running 3 miles a day for the last six months. I recently had palpitations after running. I went to see the cardiologist just to be on the safe side. He heard a slight murmur, which was new, so he ordered another echo. He decided to put me back on the treadmill. The stress test was normal. The echo was not perfect, but good. My EF was better, 63%. There were no signs of global hypokinesis. There is mild-moderate tricuspid regurgitation. RV systolic pressure is 17 mmHg. Tricuspid regurgitant velocity was 1.7 cm/s. Also, there is mild enlargement of my RV and LV chambers. My cardiologist did not seem alarmed and told me to go back to running and come back in three months with bp measurements. My bp was a little high from not exercising: around125/85. But after exercising for the last week and being less stressed out, it is back down to 115/75. My questions are this: is running while taking beta-blockers a bad idea? Sometimes in the afternoon, it is hard to keep my heart rate up; am I making my heart work too hard? Also, should I be alarmed at the mild-moderate tricuspid regurgitation? I would think that after consistently taking my bp meds and getting 200 minutes a week of aerobic exercise, my heart would not start developing abnormalities.
You have given a good description of your problem.
From your description, it is evident that you had mild reduction in the pumping ability of your heart that was probably secondary to the high blood pressure. I would like to explain that the heart has to pump blood against the pressure of blood in the blood vessels. Therefore, when the BP is high, the heart has to do extra work in pumping the same amount of blood. When the muscle can take no more, it fails. Once the BP was controlled, the pumping ability of the heart increased and become normal. Now there is no hypokinesis (reduced movement).
I am not unduly worried about the mild tricuspid regurgitation, since the velocity is low and there is no pulmonary arterial hypertension. However, I would like to know if you are taking any medicines for reducing weight. You could also check out your lung function, and get screened for carcinoid syndrome (blood test for Chromogranin A and a 24 hour urine test for 5-HIAA).
Mild enlargement of the RV is normal with tricuspid regurgitation. Mild enlargement of the LV is most likely due to hypertension.
The BP levels that you have attained are very good. Carvedilol is a combined beta and alpha blocker. One of the effects of the drug is to prevent exercise/stress induced increase in heart rate. The fact that the heart rate is not increasing much during exercise is a reassuring sign that the drug is acting well. I would advise you NOT to try and reach a high target heart rate during exercise. The time spent in running is more important, and carvedilol will prevent a rise in heart rate as part of its normal pharmacological action.
Running while on the drug is certainly not a bad idea. You can continue running as before. Make the targets time specific and distance specific rather than limiting it by heart rate. I can also assure you that the improvement in ejection fraction is a significant achievement and is solely due to your adherence to the BP drugs, good BP control and your diet and exercise regimen. You should keep it up and not be discouraged by relatively minor issues.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.